Oklahoma, 2008

Heat in Oklahoma, August 1 to 2, 2008

August 1 to 2, 2008 · NWS OUN · 2 events in 2 counties and zones

Above normal late July and early August afternoon temperatures began to take their toll on Oklahoma residents. One man died due to a heat-related illness while driving a tractor six miles north of Lone Wolf.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Above normal late July and early August afternoon temperatures began to take their toll on Oklahoma residents. One man died due to a heat-related illness while driving a tractor six miles north of Lone Wolf. Another person hospitalized after collapsing from heat exhaustion in Oklahoma City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 1:01 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 1:01 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
201 PM CDT FRI AUG 1 2008

.DISCUSSION...
NO CHANGES TO GOING FORECAST. UPPER RIDGE WILL BUILD INTO THE
SOUTHERN PLAINS OVER THE WEEKEND AS AFTERNOON TEMPERATURES CLIMB
TO NEAR OR A FEW DEGREES ABOVE 100 INTO AT LEAST EARLY PORTION OF
NEXT WEEK. DEVELOPMENT OF LEE TROUGH OVER THE WEEKEND WILL HELP
RETURN SOUTH TO SOUTHWEST FLOW AT LOW LEVELS FURTHER AIDING THE
WARM UP. WITH OVERNIGHT LOW IN THE 75-80 DEGREE RANGE IN MANY
PLACES AND AFTERNOON HEAT INDICES IN THE VICINITY OF 105...HEAT
STRESS WILL BE A FACTOR...ESPECIALLY IN URBAN AREAS. FAR WESTERN
COUNTIES WILL LIKELY MIX OUT ENOUGH DEWPOINT IN THE AFTERNOON THAT
HEAT INDICES WILL BE LESS OF A FACTOR THERE.

SOME MODELS HINT AT WEAK EASTERLY WAVE POSSIBLE NEXT WEEK... BUT
OTHERWISE NO SIGNS OF ANYTHING TO MITIGATE THE STRETCH OF HOT AND
DRY WEATHER.

FORECAST IS MODELED CLOSE TO 01/00Z GFS GUIDANCE VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74 101  76 100 /   0   0   0   0
HOBART OK         75 104  77 103 /   0   0   0   0
WICHITA FALLS TX  78 104  77 106 /   0   0   0   0
GAGE OK           70 102  73 102 /   0   0   0   0
PONCA CITY OK     75  99  76 101 /   0   0   0   0
DURANT OK         75 102  74 101 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 12 PM SATURDAY TO 6 PM CDT MONDAY FOR
     OKZ005>008-010>013-015>020-022>032-035-037>048-050>052.

TX...HEAT ADVISORY FROM 12 PM SATURDAY TO 6 PM CDT MONDAY FOR TXZ085-
     086-088>090.

&&

16
Hazardous weather outlook, Aug 1, 10:50 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI AUG 1 2008

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN A SMALL PART OF WESTERN NORTH
TEXAS. SEVERE WEATHER IS NOT EXPECTED.

DISCUSSION...
A WEAK SURFACE AND MID LEVEL TROUGH WILL REMAIN NEARLY STATIONARY
FROM WESTERN AND NORTHERN TEXAS INTO SOUTHEAST OKLAHOMA. AFTER
2 PM...ISOLATED THUNDERSTORMS MAY FORM SOUTH OF THE TROUGH...ALONG A
LINE FROM BENJAMIN TO ARCHER CITY AND BLUEGROVE. WEAK INSTABILITY
AND LIFT WILL RESULT IN SHORT LIVED STORMS...PRODUCING SOME
LIGHTNING AND LOCALLY GUSTY WINDS. THE CHANCE FOR RAIN WILL END BY
MID EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...15 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES WILL RANGE BETWEEN 103 AND 106 DEGREES OVER
MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THOSE SENSITIVE TO THE
HEAT SHOULD AVOID THE OUTDOORS THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A BROAD UPPER LEVEL RIDGE WILL SUPPRESS THUNDERSTORMS THROUGH AT
LEAST NEXT TUESDAY. THEN A TROUGH WILL APPROACH FROM THE GULF COAST
STATES...MOVING WEST...WHILE A SECOND TROUGH APPROACHES FROM THE
CENTRAL PLAINS...MOVING SOUTH. THESE FEATURES MAY GENERATE ISOLATED
THUNDERSTORMS OVER OKLAHOMA AND NORTH TEXAS FROM MID TO LATE WEEK.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL CONTINUE TO CLIMB FROM SATURDAY INTO NEXT
WEEK...WITH AFTERNOON HIGHS FROM 100 TO 106 DEGREES. A HEAT ADVISORY
IS IN EFFECT FROM SATURDAY THROUGH AT LEAST MONDAY. PLEASE REFER TO
THE HEAT ADVISORY FOR MORE INFORMATION.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

03/BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Oklahoma

When
August 1, 5:00 PM CST
Where
Oklahoma forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

The report was relayed by EMSA.

Heat, Kiowa

When
August 2, 7:00 PM CST
Where
Kiowa forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

The report was relayed by EMSA.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Kiowa2008-08-0276MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125442, 125440.